Jump to content

Photo

Advice On The Teratogenicity Of Isotretinoin (Accutane) Years After Treatment.


5 replies to this topic

#1 candycouture

candycouture

    New Member

  • Members
  • Posts & Likes
    Posts: 12
    Likes: 1
About Me
  • Gender:Female
  • Joined: 04-August 12

Posted 04 August 2012 - 03:57 AM

Hi everyone. Posted Image

I am new to acne.org so please bear with me.

I am currently taking Isotretinoin (Accutane) for the treatment of my moderate but persistent acne. I have suffered from acne (generally cystic in nature) since I was in my late teens and have tried virtually everything that's out there. From high end department products, to generic prescription topicals. Today is my second day on the drug. I was prescribed 30mg per day by my doctor. (Note: I am on the generic form of Isotretinoin called 'Orataine' not the branded Accutane).


I am female, currently 22, and am planning to get married and start a family in the next 2-3 years (around age 25). I feel like there are not a lot of consistent advice on the drug, especially on the possible long-term reproductive side effects, as people seem to say different things. I know what suffering from acne feels like, so am thus definitely not saying that Accutane is not worth a shot. But the possibility of putting the health of my future children on the line in my personal opinion is truly not worth it.

Many information available out there has been on the effects of Isotretinoin taken during pregnancy. However, I have barely been able to find any information on the effects of Isotretinoin on fertility and especially the foetus MANY YEARS AFTER exposure by the mother. I was advised by my doctor that pregnancy was safe 1 month after stopping treatment of Isotretinoin (and this is the general amount of time that is considered safe) However, other friends on the drug was told that pregnancy was safest 6 months after exposure. After some research into this subject, I have found various sources saying 2 years and others even longer, is the safest. I have also come across some 'horror stories’ of apparent birth defects in babies 10-15 years after expose to Isotretinoin. I know many internet forums and sources are unreliable, but I cannot help but be afraid of such possibilities.

I am aware that Vitamin A is a fat-soluble vitamin and although Isotretinoin will be out of your blood in a few weeks after stopping treatment, technically the vitamin still remains in your fat deposits (stored mainly in your liver) for years. (please correct me if I am wrong on this). But, if this is correct, will this have the potential to effect foetal development or fertility few years down the track? Since the effects of Isotretinoin should be ‘permanent’ (i.e. acne is ‘cured’ and doesn't come back), this cannot make me wonder whether the drug is ‘forever’ going to be inside me or fundamentally changes 'genes’ in me and potentially that of my future children.

Please kindly provide your opinion/insights/experiences/etc on the teratogenicity of the drug 2-3 years after exposure and whether you think it will be better for me to stop taking it now before it is really to late.

I would like, at this point, to thank you very much for your time and input this matter. I want to make the 'right’ choices in life and hope that by getting some insight I can at least be informed and not wilfully blind as to what I am doing to by body.

Janelle <3

#2 ginanutrition

ginanutrition

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 494
    Likes: 92
About Me
  • Gender:Female
  • Location:Seattle, WA
  • Interests:cooking, nutrition, exercise, being awesome!
  • Joined: 14-July 11

Achievements

     

Posted 07 August 2012 - 10:49 PM

I don't have an answer to your questions, and unfortunately I think a lot of your questions are difficult to answer. A lot may be unknown since there is a lot of fear surrounding the drug due to its past misuse. Now that it is so heavily regulated via iPledge, I think that your doctor would have the most up to date scientific evidence on the dangers of becoming pregnant during and after the medicine.

However, my doctor told me 6 months to a year until becoming pregnant just to be on the safe side. But she did say it leaves your system within a month. My understanding is that isotretinoin permanently shrinks your oil glands, but shouldn't affect fertility. Two of my good friends have had children, and they are completely healthy and normal. One had a kid about 10 years after accutane, and another had a kid about a year after accutane.

You have to assess the pro's vs. con's of the drug, hopefully without getting too emotional about it. For me, my cystic acne was so bad, and accutane has had some side effects, but so far, I am VERY happy with the results.

#3 Connor McElvain

Connor McElvain

    Junior Member

  • Members
  • Posts & Likes
    Posts: 91
    Likes: 11
About Me
  • Gender:Male
  • Joined: 16-November 09

Posted 07 August 2012 - 11:26 PM

My advice is don't take it. I have 3 years of hard experience from this stuff. Accutane is a terrible way to get rid of acne. The pill is extremely damaging to the entire body, especially the stomach/reproductive organs. If you take this pill, you are damaging your body. It does not matter the dose, there will be side effects. At higher doses the side effects hit hard.

If you take the drug, your health will decline. And this will mean a weaker baby consequently.

Don't take this garbage.

#4 IndigoRush

IndigoRush

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 569
    Likes: 89
About Me
  • Gender:Male
  • Location:UK.
  • Joined: 07-February 10

Achievements

     

Posted 09 August 2012 - 12:26 PM

Connor is right.
Don't touch this stuff.

#5 oli girl

oli girl

    Veteran Member

  • Veteran Members
  • Posts & Likes
    Posts: 1,678
    Likes: 108
About Me
  • Gender:Female
  • Location:USA
  • Joined: 16-March 09

Posted 09 August 2012 - 10:46 PM

I didn't read your whole post, but maybe this will help
http://www.prescript...lity-205942.htm

Also, if you read carefully the pkg Roche claims that the drug continues to work even after tx has stopped. My Dr. said 6 months - 1yr. Also, keep in mind pregancy can cause hormone to fluctuate and acne..... What have you tried?

I wouldn't touch it...there much more then pregnancy to worry about...try having type 1 diabetes/sjrogrens/ osteopenia and thyroid issues....Have you tried holistic thread or light therapy? Have your hormones been tested to see if it is hormonal?

Edited by oli girl, 09 August 2012 - 10:47 PM.


#6 JTM88

JTM88

    Junior Member

  • Members
  • Posts & Likes
    Posts: 41
    Likes: 15
About Me
  • Joined: 19-September 13

Posted 25 October 2013 - 10:51 AM

Connor, 

 

Are you still experiencing side effects even now?

My advice is don't take it. I have 3 years of hard experience from this stuff. Accutane is a terrible way to get rid of acne. The pill is extremely damaging to the entire body, especially the stomach/reproductive organs. If you take this pill, you are damaging your body. It does not matter the dose, there will be side effects. At higher doses the side effects hit hard.

If you take the drug, your health will decline. And this will mean a weaker baby consequently.

Don't take this garbage.






0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users